Kentucky, 2008Tornadoes and Hail in Kentucky, May 11, 2008
May 11, 2008 · NWS JKL · 50 events in 21 counties and zones
A strong cold front moving across the area brought severe thunderstorms with damaging winds and large hail to portions of Eastern Kentucky during the morning hours of May 11th. Numerous reports of downed trees and power lines were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $672,000
- Crop damage
- None recorded
- Events
- 50
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across the area brought severe thunderstorms with damaging winds and large hail to portions of Eastern Kentucky during the morning hours of May 11th. Numerous reports of downed trees and power lines were received. Hail up to the size of golf balls was also reported. Two tornadoes touched down as well, with one in Leslie County, and the other in Whitley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 6:45 AM EST, 1 hour earlier.
Area forecast discussion, May 11, 6:45 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
745 AM EDT SUN MAY 11 2008
.SHORT TERM.../TODAY THROUGH TUESDAY/
A DEVELOPING STORM SYSTEM IS LOOKING RATHER IMPRESSIVE ON THE SURFACE
CHART. AT 06Z...A STRONG 991 MB LOW WAS OVER WESTERN ILLINOIS...WITH
A COLD FRONT TRAILING SOUTH INTO WESTERN KENTUCKY TO MISSISSIPPI. THE
CONVECTION OUT AHEAD OF THE FRONT HAS LOST MUCH OF ITS LIGHTNING OVER
KENTUCKY...WITH THE CONVECTION OVER TENNESSEE AND POINTS SOUTH THE
MOST IMPRESSIVE. EXPECTING SHOWERS AND A FEW THUNDERSTORMS TO
CONTINUE TO WORK EAST ACROSS THE AREA THIS MORNING. SHOWERS WERE
ALREADY IN THE WESTERN PORTIONS OF OUR CWA. AS THE FRONT MOVES EAST
TODAY WE SHOULD SEE REDEVELOPMENT OF THUNDERSTORMS THIS MORNING INTO
THE AFTERNOON. WILL CONTINUE TO HIGHLIGHT A SEVERE THUNDERSTORM
POTENTIAL TODAY...WITH CAPES RANGING FROM NEAR 1000 TO 2000
J/KG...AND LI/S -2 TO -4 AS THE FRONT MOVES THROUGH. A DRY SLOT
BETWEEN THE PREFRONTAL PRECIP AND THE FRONT ITSELF SHOULD HELP THE
ATMOSPHERE DESTABILIZE AS WELL. WILL MENTION A THREAT FOR LARGE HAIL
AND DAMAGING WINDS IN THE FORECAST AND IN THE HWO. WITH GOOD SPEED
AND DIRECTIONAL SHEAR...AN ISOLATED TORNADO CANNOT BE RULED OUT AS
WELL. EVEN OUTSIDE OF ANY THUNDERSTORMS...EXPECTING OCCASIONAL WIND
GUSTS TO 45 MPH OVER MUCH OF THE AREA WITH STRONG WINDS JUST ABOVE
THE SURFACE. WITH THIS IN MIND...WILL ISSUE A WIND ADVISORY FOR OUR
AREA RUNNING FROM 10 AM THROUGH 8 PM THIS EVENING. WILL STILL SEE
SOME DECENT GUSTS IN THE HIGHEST TERRAIN THIS EVENING IN THE
EAST...BUT THESE SHOULD BE BELOW ADVISORY CRITERIA WIND SPEEDS. H5
LOW WITH PLENTY OF MOISTURE AND LIFT WILL BE MOVING INTO THE AREA
LATE TODAY AND TONIGHT...AND WILL GO WITH CATEGORICAL POPS FOR
SHOWERS. THE LOW WILL SLOWLY EXIT MONDAY AND MONDAY EVENING...WITH
POPS GRADUALLY TAPERING DOWN DURING THIS PERIOD. TUESDAY SHOULD BE
DRY AND MOSTLY SUNNY WITH HIGH PRESSURE BUILDING IN.
.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/
STILL SOME DISAGREEMENT IN THE MODELS LATER IN THE EXTENDED PERIOD.
IN GENERAL...FOLLOWED A LITTLE CLOSER TO THE ECMWF...WHICH WAS ALSO
CLOSER TO THE EARLIER HPC MANUAL PROGS. EXPECTING A COLD FRONT TO
MOVE EAST ACROSS THE AREA ON WEDNESDAY...AND HAVE INCREASED POPS TO
LIKELY FOR THIS PERIOD. THE FRONT SHOULD BE MOVING JUST EAST OF THE
AREA LATER WEDNESDAY NIGHT INTO THURSDAY...AS A WAVE DEVELOPS ALONG
IT. WILL TAPER POPS DOWN TO THE CHANCE RANGE WEDNESDAY NIGHT INTO
THURSDAY WITH THIS SYSTEM CLOSE BY. WILL NOT MENTION OF THUNDER
THURSDAY NIGHT THROUGH SATURDAY...AS WE SHOULD BE ON THE WEST SIDE OF
THE FRONTAL SYSTEM AND SLOW MOVING FRONTAL WAVES. WILL KEEP THE
CHANCE OF SHOWERS IN THE FORECAST HOWEVER. PLENTY OF UNCERTAINTY
STILL EXISTS WITH EXACT POSITION OF THE FRONT AND WAVES.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
DAYLIGHT SHOULD PROMPT A MORE MIXED BOUNDARY LAYER SO HAVE DROPPED
THE WIND SHEAR WITH THIS ISSUANCE AND ADDED GUSTS OF 25 TO 30 KTS TO
THE TAFS. A DEVELOPING COLD FRONT IS SPINNING TOWARD EASTERN KENTUCKY
AND THIS SHOULD BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY.
HAVE TIMED THESE ACROSS THE CWA FROM MID MORNING INTO EARLY
AFTERNOON. THE STORMS WILL CONTAIN CIGS AND VIS DOWN TOWARD IFR WHILE
THE WIND GUSTS BECOME MORE ROBUST. FOLLOWING THE FRONT...LINGERED
THE POSSIBILITY OF A STRAY THUNDERSTORM BEFORE SUNSET. LATER THIS
EVENING EXPECT THE WINDS TO SETTLE DOWN SOMEWHAT FROM THE WEST TO
NORTHWEST BUT STILL OCCASIONAL GUST. ALSO HAVE BROUGHT THE PREVAILING
CIGS DOWN WITH ONGOING LIGHT SHOWERS BENEATH THE WRAP AROUND
MOISTURE FROM THE STRONG AND DEEP SFC LOW PRESSURE AREA PULLING OUT
OF THE OHIO VALLEY.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...WJM
LONG TERM....WJM
AVIATION...GREIF
Hazardous weather outlook, May 11, 3:25 AM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SUN MAY 11 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
425 AM EDT SUN MAY 11 2008
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. SOME OF THE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. IN
ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS ARE EXPECTED TO GUST
TO 45 MPH AT TIMES TODAY. GUSTS UP TO 50 MPH ARE POSSIBLE IN THE
HIGHER TERRAIN NEAR THE VIRGINIA BORDER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES FROM TUESDAY NIGHT THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE OR HAIL TO THE NATIONAL
WEATHER SERVICE IN JACKSON TODAY.
WJM
In the hours before
Special weather statement, May 11, 3:41 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT SUN MAY 11 2008
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111530-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
441 AM EDT SUN MAY 11 2008
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
...SEVERE THUNDERSTORMS POSSIBLE TODAY...
A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA TODAY...BRINGING
SHOWERS AND THUNDERSTORMS WITH IT. SOME OF THE THUNDERSTORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT. THE TIME
FOR THE GREATEST RISK OF SEVERE WEATHER WILL BE FROM LATER THIS
MORNING THROUGH AROUND LUNCHTIME ALONG AND WEST OF A LINE FROM
FLEMINGSBURG TO LONDON. TO THE EAST OF THIS LINE...THE GREATEST
THREAT WILL BE FROM LATER THIS MORNING THROUGH EARLY AFTERNOON. THE
THREAT WILL PERSIST FROM LATER THIS MORNING INTO THE MID AFTERNOON
HOURS TOWARDS THE WEST VIRGINIA AND VIRGINIA BORDERS.
IN ADDITION...OUTSIDE OF ANY THUNDERSTORMS...WINDS MAY GUST TO 45 MPH
AT TIMES TODAY. GUSTS TO 50 MPH ARE POSSIBLE IN THE HIGHER TERRAIN
NEAR THE VIRGINIA BORDER. WINDS OF THIS MAGNITUDE MAY BRING DOWN
SMALL TREE LIMBS...AND CAUSE DIFFICULT DRIVING CONDITIONS...
ESPECIALLY FOR HIGH PROFILE VEHICLES.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES TODAY ON THIS DEVELOPING WEATHER
SITUATION. FOR THE LATEST INFORMATION...VISIT OUR INTERNET WEB SITE
AT WEATHER.GOV/JACKSONKY.
WJM
Event by event
28 thunderstorm wind, 19 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Pulaski
- When
- May 11, 7:45 AM EST to 7:49 AM EST
- Where
- Pulaski County, Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- County Official
- Coordinates
- 37.100, -84.600
Numerous trees were blown down countywide by thunderstorm wind gusts.
Hail, Pulaski
- When
- May 11, 7:48 AM EST to 7:52 AM EST
- Where
- Pulaski County, Somerset
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 37.100, -84.600
Tornado, Whitley
- When
- May 11, 8:15 AM EST to 8:20 AM EST
- Where
- Whitley County, 7.77 mi WNW of Krupp to 6.26 mi WNW of Krupp
- Rating
- EF1
- Path length
- 1.59 mi
- Path width
- 400 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.846, -84.378
An EF-1 tornado touched down 1 mile west of the Cumberland Falls State Park on Highway 90 and continued into Whitley County and across the park. Wind speeds with this tornado were estimated at 105 mph. Significant damage was done to the park supervisor's residence. Extensive numbers of large trees were blown across roads which made access to parts of the park impossible until they were cleared away. Numerous trees were snapped or uprooted with some of the trees falling on cars and powerlines.
Thunderstorm Wind, Whitley
- When
- May 11, 8:15 AM EST to 8:25 AM EST
- Where
- Whitley County, 8 mi WNW of Clio
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.864, -84.334
Park officials reported that numerous trees had been blown down by straight line winds. Some trees fell on occupired cabins, cars, and the Cumberland Falls State Park gift shop. Numerous minor injuries were reported, none of which required medical attention.
Thunderstorm Wind, Breathitt
- When
- May 11, 8:17 AM EST to 8:21 AM EST
- Where
- Breathitt County, 1 mi NW of Jackson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.560, -83.393
One large tree was snapped off near its base by thunderstorm wind gusts.
Hail, Powell
- When
- May 11, 8:24 AM EST to 8:28 AM EST
- Where
- Powell County, Clay City
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.870, -83.920
Thunderstorm Wind, Powell
- When
- May 11, 8:28 AM EST to 8:32 AM EST
- Where
- Powell County, Clay City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 37.870, -83.920
A 5 inch diameter tree limb was blown down by thunderstorm wind gusts.
Thunderstorm Wind, Whitley
- When
- May 11, 8:29 AM EST to 8:33 AM EST
- Where
- Whitley County, Corbin
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.950, -84.100
Utility poles and power lines were blown down along Cumberland Falls Highway or 18th Street.
Thunderstorm Wind, Rowan
- When
- May 11, 8:47 AM EST to 8:51 AM EST
- Where
- Rowan County, 3 mi N of Morehead
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 38.223, -83.430
Numerous trees were blown down on Highway 377.
Thunderstorm Wind, Powell
- When
- May 11, 8:48 AM EST to 8:52 AM EST
- Where
- Powell County, Clay City
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -83.920
Numerous tree branches were torn off along Spout Springs Road. Branches were 2 to 5 inches in diameter. One tree was also blown down on Highway 2001.
Thunderstorm Wind, Montgomery
- When
- May 11, 8:50 AM EST to 8:54 AM EST
- Where
- Montgomery County, Jeffersonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 37.980, -83.850
Numerous trees were blown down county wide, blocking roads. Worst hit area was between Mount Sterling and Jefferson. Camargo was also hit hard.
Hail, Clay
- When
- May 11, 8:50 AM EST to 8:54 AM EST
- Where
- Clay County, Garrard
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 37.120, -83.730
Nickel size hail was observed.
Thunderstorm Wind, Clay
- When
- May 11, 8:50 AM EST to 8:54 AM EST
- Where
- Clay County, Garrard
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 37.120, -83.730
The roof was blown off an old post office building on Highway 421. Several trees were also blown down.
Hail, Owsley
- When
- May 11, 8:50 AM EST to 8:54 AM EST
- Where
- Owsley County, Booneville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.480, -83.680
Thunderstorm Wind, Lee
- When
- May 11, 8:54 AM EST to 8:58 AM EST
- Where
- Lee County, 1 mi SW of Monica
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Employee
- Coordinates
- 37.570, -83.613
Numerous tree branches between 2 and 5 inches in diameter were blown down on Highway 52. A couple of trees were also split down the middle and had to be removed from the roadway.
Thunderstorm Wind, Floyd
- When
- May 11, 8:54 AM EST to 8:58 AM EST
- Where
- Floyd County, 1 mi SSE of Bosco
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.487, -82.843
Numerous trees were blown down across a fifty foot wide by one quarter mile long path.
Thunderstorm Wind, Lee
- When
- May 11, 8:55 AM EST to 8:59 AM EST
- Where
- Lee County, Primrose
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 37.600, -83.620
A large tree was blown down onto a tractor crushing it. Numerous large limbs and a couple of other large trees were also blown down.
Hail, Rowan
- When
- May 11, 8:55 AM EST to 8:59 AM EST
- Where
- Rowan County, Morehead
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 38.180, -83.430
Hail, Rowan
- When
- May 11, 8:55 AM EST to 8:59 AM EST
- Where
- Rowan County, Morehead
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.180, -83.430
Hail, Rowan
- When
- May 11, 8:57 AM EST to 9:01 AM EST
- Where
- Rowan County, Hays Crossing
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -83.350
Golf ball size hail fell for about 3 minutes.
Thunderstorm Wind, Rowan
- When
- May 11, 9:02 AM EST to 9:06 AM EST
- Where
- Rowan County, 1 mi SW of Clearfield
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 38.160, -83.443
A 59 mph wind gust was measured by the Triangle Mountain RAWS observation platform.
Hail, Leslie
- When
- May 11, 9:10 AM EST to 9:14 AM EST
- Where
- Leslie County, Hyden
- Measured
- 0.88 in hail
- Property damage
- $8,000
- Reported by
- COOP Observer
- Coordinates
- 37.170, -83.370
Nickel size hail fell for one to two minutes. A wind gust estimated at 50 mph brought down several two to three inch diameter tree limbs and an eight inch diameter tree.
Hail, Leslie
- When
- May 11, 9:10 AM EST to 9:14 AM EST
- Where
- Leslie County, 1 mi E of Sizerock
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.220, -83.462
Golf ball size hail fell for nearly 5 minutes at Hell For Certain.
Hail, Owsley
- When
- May 11, 9:10 AM EST to 9:14 AM EST
- Where
- Owsley County, Booneville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.480, -83.680
Thunderstorm Wind, Morgan
- When
- May 11, 9:13 AM EST to 9:17 AM EST
- Where
- Morgan County, Ezel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- COOP Observer
- Coordinates
- 37.900, -83.450
Two trees were blown down. Numerous tree branches were also blown down.
Hail, Leslie
- When
- May 11, 9:15 AM EST to 9:19 AM EST
- Where
- Leslie County, Wooton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.180, -83.300
Penny size hail fell for 5 minutes.
Thunderstorm Wind, Morgan
- When
- May 11, 9:17 AM EST to 9:21 AM EST
- Where
- Morgan County, 1 mi SE of West Liberty
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 37.910, -83.257
Numerous trees were blown down from West Liberty to Ezel.
Thunderstorm Wind, Morgan
- When
- May 11, 9:17 AM EST to 9:21 AM EST
- Where
- Morgan County, West Liberty
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 37.920, -83.270
Several trees and large limbs were blown down.
Hail, Breathitt
- When
- May 11, 9:21 AM EST to 9:25 AM EST
- Where
- Breathitt County, (Jkl)carroll Arpt Ja
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.580, -83.320
Nickel size hail fell at the NWS office at the airport. The event lasted for 4 minutes.
Tornado, Leslie
- When
- May 11, 9:27 AM EST to 9:29 AM EST
- Where
- Leslie County, 1 mi SE of Wooton to 0.87 mi E of Brown Chapel
- Rating
- EF1
- Path length
- 0.25 mi
- Path width
- 70 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.170, -83.287
An EF-1 tornado with wind speeds of around 95 mph briefly touched down one mile southeast of Wooton. Large trees were either snapped off or blown over. One tree fell onto a power line.
Hail, Perry
- When
- May 11, 9:30 AM EST to 9:35 AM EST
- Where
- Perry County, Ary
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.380, -83.150
Penny size hail fell for about 5 minutes. A thunderstorm wind gust estimated at between 50 and 75 mph also occurred while the hail was falling.
Hail, Knott
- When
- May 11, 9:30 AM EST to 9:34 AM EST
- Where
- Knott County, Talcum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.430, -83.070
Funnel Cloud, Leslie
- When
- May 11, 9:35 AM EST to 9:40 AM EST
- Where
- Leslie County, 1 mi E of Wooton
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.180, -83.282
A funnel cloud was observed passing over a house in Wooton and then touching down on Highway 1807 approximately 1 mile east of Wooton. Extensive tree and power line damage occurred along a 150 yard damage path.
Thunderstorm Wind, Harlan
- When
- May 11, 9:35 AM EST to 9:39 AM EST
- Where
- Harlan County, Harlan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.850, -83.320
Numerous reports were received of downed trees and power lines. The State Police reported that at least 50 trees had fallen across roads as a result of thunderstorm wind gusts.
Hail, Harlan
- When
- May 11, 9:38 AM EST to 9:42 AM EST
- Where
- Harlan County, 2 mi N of Harlan
- Measured
- 0.88 in hail
- Reported by
- County Official
- Coordinates
- 36.879, -83.320
Nickel size hail was reported across a wide area north of Harlan.
Thunderstorm Wind, Bell
- When
- May 11, 9:38 AM EST to 9:42 AM EST
- Where
- Bell County, 1 mi E of Pineville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 36.770, -83.662
Numerous trees and power lines were blown down by thunderstorm wind gusts in the eastern portion of the county.
Hail, Magoffin
- When
- May 11, 9:40 AM EST to 9:44 AM EST
- Where
- Magoffin County, 2 mi W of Cyrus
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.800, -83.067
Thunderstorm Wind, Floyd
- When
- May 11, 9:45 AM EST to 9:49 AM EST
- Where
- Floyd County, Brainard
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 37.670, -82.900
Large limbs were blown down between mile markers 3 and 4 on KY HWY 114.
Thunderstorm Wind, Harlan
- When
- May 11, 9:47 AM EST to 9:51 AM EST
- Where
- Harlan County, 5 mi W of Harlan
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 36.850, -83.410
Four trees were blown down in the Wallens Creek area.
Thunderstorm Wind, Perry
- When
- May 11, 9:48 AM EST to 9:52 AM EST
- Where
- Perry County, Vicco
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.220, -83.070
A few trees and power lines were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Harlan
- When
- May 11, 9:49 AM EST to 9:53 AM EST
- Where
- Harlan County, 1 mi NNW of Harlan
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 36.863, -83.327
Thundestorm wind gusts downed several power lines in the Browning Acres neighborhood.
Thunderstorm Wind, Floyd
- When
- May 11, 9:50 AM EST to 9:54 AM EST
- Where
- Floyd County, 1 mi E of Bonanza
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.700, -82.852
Two trees were blown down by thunderstorm wind gusts.
Thunderstorm Wind, Letcher
- When
- May 11, 9:54 AM EST to 9:58 AM EST
- Where
- Letcher County, Jeremiah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- County Official
- Coordinates
- 37.170, -82.920
Numerous large tree limbs up to 5 inches in diameter were blown down. Two chimneys were also blown down from two very old and poorly constructed houses.
Thunderstorm Wind, Floyd
- When
- May 11, 9:55 AM EST to 9:59 AM EST
- Where
- Floyd County, Ivel
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.600, -82.670
Two trees were blown down along Highway 23 at a cemetery.
Hail, Floyd
- When
- May 11, 9:56 AM EST to 10:00 AM EST
- Where
- Floyd County, Martin
- Measured
- 1.75 in hail
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -82.750
Quarter go golfball size hail was observed by a state trooper. Large limbs and power lines were blown down by thunderstorm wind gusts.
Hail, Floyd
- When
- May 11, 9:58 AM EST to 10:02 AM EST
- Where
- Floyd County, Allen
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.620, -82.730
Penny size hail and a wind gust estimated at 50 mph were reported by a state trooper.
Thunderstorm Wind, Martin
- When
- May 11, 10:05 AM EST to 10:09 AM EST
- Where
- Martin County, Tomahawk
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- County Official
- Coordinates
- 37.870, -82.600
Numerous trees were blown down or shredded by thunderstorm wind gusts. Hall Branch Road was partially blocked by a mudslide and cable lines were down.
Thunderstorm Wind, Johnson
- When
- May 11, 10:10 AM EST to 10:14 AM EST
- Where
- Johnson County, Paintsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 37.820, -82.800
Eight to ten trees were blown down in the eastern part of the county.
Hail, Pike
- When
- May 11, 10:30 AM EST to 10:34 AM EST
- Where
- Pike County, Meta
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.570, -82.430
Nickel size hail fell for about 5 minutes.
Thunderstorm Wind, Letcher
- When
- May 11, 10:38 AM EST to 10:42 AM EST
- Where
- Letcher County, Jeremiah
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.170, -82.920
Thunderstorm wind gusts downed trees and caused damage to roofs and chimneys on homes in the Blair Branch community.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
- Tornado and Damaging Winds in Indiana, May 11, 2008$87,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101165, 101166, 101170, 101171, 101172, 101173, 101174, 101175, 101176, 101177, 101178, 101179, 101180, 101181, 101182, 101192, 101183, 101184, 101185, 101186, 101193, 101188, 101189, 101190, 101191, 101194, 101195, 101197, 101196, 101198, 101394, 101395, 101397, 101398, 101399, 101400, 101402, 101408, 101404, 101406, and more.